Alert archive / Colorado / Flash Flood Warnings in 2000

Flash Flood Warning 6, NWS Grand Junction, CO

August 30, 2000Ouray County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Aug 30, 2000, 4:35 PM MDT for Ouray County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 30, 2000, 4:35 PM MDT (22:35 UTC)
Expired
Aug 30, 2000, 7:30 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ouray County, CO

The radar

The Grand Junction radar (KGJX), 107 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2000-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2000-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 302235
FFWGJT
COC091-310130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
435 PM MDT WED AUG 30 2000

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN OURAY COUNTY IN SOUTHWEST COLORADO

* UNTIL 730 PM MDT

* AT 429 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY 
  HEAVY   RAIN ABOUT 5 MILES EAST OF RIDGWAY...OR ABOUT 25 MILES 
  SOUTHEAST OF MONTROSE.  THE AREA OF HEAVY RAIN WAS NEARLY 
  STATIONARY.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR... 
  RURAL EASTERN OURAY COUNTY AT 450 PM MDT

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID
CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.

LAT...LON 3818 10778 3806 10762 3819 10759 3833 10767
2 follow-up statements
000 
RWUS32 KGJT 302324
FFSGJT

COC091-310115-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
525 PM MDT WED AUG 30 2000

...A FLASH FLOOD WARNING CONTINUES UNTIL 730 PM MDT FOR EAST CENTRAL 
OURAY COUNTY...

AT 520B PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL 8 MILES NORTHEAST OF 
RIDGWAY...DRIFTING SLOWLY TO THE NORTHEAST

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE 
WARNED AREA. THE DOPPLER RADAR NEAR GRAND JUNCTION HAS ESTIMATED 
THAT OVER 3.0 INCHES OF RAIN HAS FALLEN SINCE 400 PM MDT. RUNOFF 
FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. 
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE....COW CREEK 
AND ITS TRIBUTARIES.

THOSE TRAVELLING ALONG 8 ROAD IN EASTERN OURAY COUNTY COULD 
EXPERIENCE FLOODWATERS ON THE ROAD...ESPECIALLY ALONG BRIDGES AND 
CULVERTS. HIGHER WATERS ON COW CREEK CAN ALSO BE EXPECTED BY EVENING 
NEAR ROUTE 550 WHERE THE CREEK ENTERS THE UNCOMPAHGRE RIVER.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS 
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR 
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPZERS SHOULD AVOID 
CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

LAT...LON 3818 10778 3806 10762 3819 10759 3833 10767

BA
000 
RWUS32 KGJT 310115
FFSGJT

COC091-310215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
715 PM MDT WED AUG 30 2000

...THE FLASH FLOOD WARNING FOR EAST CENTRAL OURAY COUNTY HAS BEEN CANCELLED...

AT 715 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORMS THAT PRODUCED HEAVY RAIN OVER EAST CENTRAL 
OURAY COUNTY HAD MOVED NORTHEAST AND DISSIPATED.

THE DOPPLER RADAR NEAR GRAND JUNCTION ESTIMATED THAT BETWEEN 3.0 AND 
4.0 INCHES OF RAIN FELL EAST/NORTHEAST OF RIDGWAY LATE THIS 
AFTERNOON. THE HEAVIEST RAIN FELL OVER THE UPPER PORTIONS OF COW 
CREEK AND ITS TRIBUTARIES THAT FLOW IN FROM THE NORTH AND EAST. HIGH 
WATER IS LIKELY ON THESE STREAMS THIS EVENING...BUT SHOULD RECEDE 
LATER TONIGHT. THOSE TRAVELING ALONG 8 ROAD IN EASTERN OURAY COUNTY 
COULD EXPERIENCE WATER ON THE ROAD...ESPECIALLY ALONG BRIDGES AND 
CULVERTS. 

HOWEVER...NO ADDITIONAL HEAVY RAINS ARE EXPECTED IN THAT AREA 
TONIGMHT.

BA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 2:30 PM MDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 30, 2:30 PM MDT, 2 hours 5 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
230 PM MDT WED AUG 30 2000

EXTENSIVE CLOUD COVER ACROSS THE NORTHERN CWA HAS INHIBITED SHOWER
ACTIVITY.. BUT SOME ISOLATED CELLS HAVE FIRE UP AS CLOUD MASS HAS
BECOME BROKEN.  DRIER AIR WITH SUBSIDENCE HAS ADVECTED INTO THE
SOUTHERN ZONES.. PRECIPITABLE WATER PER GOES SOUNDER HAS DROPPED TO
AROUND THREE QUARTERS OF AN INCH.  DRIER AIR WILL ADVECT TO THE
NORTHERN ZONES THIS EVENING AND SCATTERED SHOWERS AND THUNDER SHOULD
TAPER OFF AFTER SUNSET.  BUT CONVECTIVE ACTIVITY WILL INCREASE IN THE
FOUR CORNERS AREA AS AN UPPER AIR DISTURBANCE OVER NORTHERN
MEXICO/SOUTHEAST ARIZONA TRACKS NORTHWARD.  AVN MODEL INITIALIZED
THIS SYSTEM BETTER AND PROGS IT TO REACH THE MOAB VICINITY BY
MORNING.  SHOWERS AND THUNDERSTORMS WILL FOLLOW THE UPPER LEVEL
DISTURBANCE AS IT MOVES NORTHWARD OVERNIGHT.

FARTHER WEST ON THE LARGER SYNOPTIC SCALE.. CLOSED LOW OFF THE
CALIFORNIA COAST GETS PICKED UP BY VORTICITY LOBE ROTATING AROUND
THE POLAR VORTEX.  CLOSED LOW BECOMES AN OPEN WAVE BY THURSDAY
AFTERNOON AND BEGINS TO SHIFT EASTWARD.  FOR THE FORECAST AREA..
SPEED SHEAR BEGINS TO INCREASE THAT MAY GENERATE ISOLATED STRONG
CELLS ACROSS CWA THURSDAY AFTERNOON AND EVENING.  MORE STRONG
CONVECTIVE ACTIVITY EXPECTED FRIDAY WITH AN INCREASE OF MOISTURE
AND WIND ALOFT.  ETA/AVN MODEL DATA INDICATE 850-400MB SPEED SHEAR
IN THE 40 TO 50 KNOT RANGE WITH SOME DIRECTIONAL SHEAR.  UPPER LEVEL
DIVERGENCE INCREASES AS WESTERN COLORADO WILL BE IN THE EXIT REGION
OF 90 KNOT 250 MB JET.  THIS SITUATION WILL NEED TO BE MONITORED
FOR THE POTENTIAL OF STRONG AND LOCALIZED SEVERE STORMS.

SATURDAY BECOMES A TRANSITION DAY AND THE BEGINNING OF THE END OF
THE MONSOON SEASON.  SURFACE PROGS INDICATE WEAK COLD FRONTAL PASSAGE
BY SATURDAY MORNING.  BUT WITH WIND ALOFT FROM THE SOUTHWEST.. COLD
FRONT WILL BE SHALLOW AND WILL BE SLOW TO SPREAD OVER FORECAST AREA.
PROXIMITY OF JET ALOFT WILL HELP GENERATE MORE CONVECTIVE ACTIVITY..
BUT MOISTURE CONTENT WILL BE LESS AS DRIER AIR SPREADS FROM THE WEST.
BY SUNDAY AND MONDAY.. THE AIR MASS WILL BE CONSIDERABLY DRIER WITH
OVERHEAD JET AXIS ORIENTED WEST TO EAST NEAR THE COLORADO AND NEW
MEXICO BORDER.  BUT MINOR IMPULSES EMBEDDED WITHIN CYCLONIC FLOW MAY
INDUCE OROGRAPHIC SHOWERS AND THUNDER.. BUT THE MAIN MESSAGE WILL BE
FOR MUCH DRIER CONDITIONS.

FRISBIE

.GJT...NONE.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 4:20 PM MDTSevere Thunderstorm WarningGJTOuray40 min
Aug 30, 4:44 PM MDTSevere Thunderstorm WarningGJTMontrose46 min

Nearby

Flash Flood Warnings in Colorado, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.